Wisconsin, 2013

Hail and Damaging Winds in Wisconsin, July 21, 2013

July 21, 2013 · NWS MKX · 8 events in 4 counties and zones

Severe thunderstorms crossed southern Wisconsin during the afternoon hours of July 21st. The storms produced damaging wind gusts as well as hail up to 1 inch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$47,000
Crop damage
$14,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Severe thunderstorms crossed southern Wisconsin during the afternoon hours of July 21st. The storms produced damaging wind gusts as well as hail up to 1 inch. Two people were hurt when their horses were struck by lightning while riding in the Kettle Moraine Forest near Eagle in Waukesha County. The thunderstorms formed in a region of focused warm air advection, with lift aided by vorticity advection from a short wave that tracked across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 21, 10:00 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 21, 10:00 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1100 AM CDT SUN JUL 21 2013

.AVIATION/18Z TAFS/...VFR THIS PERIOD. WATCHING TWO DISTINCT AREAS
OF CONVECTION...ONE ACROSS WC WI MOVG EWD...EXPECTED TO STAY WELL
NORTH OF TAF SITES. THE OTHER IS NC IA HAS A NICE CURL IN THE
REFLECTIVITY DATA AND ASSOCIATED WITH A NICE UPPER WAVE. AIRMASS
MUCH MORE UNSTABLE ACROSS IA INTO NW IL. CONCERNED SOME OF THIS
AQTIVITY WILL WORK INTO SC WI LATER THIS AFTERNOON/EVENING...IN
VICINITY OF ML CAPE/LI GRADIENT. WAA SIGNATURE PICKS UP A BIT
TONIGHT SO CANNOT ELIMINATE THE TSRA CHANCES. COLD FRONT
APPROACHES LATER MONDAY SO MORE POTENTIAL FOR TSRA.

PC

&&

.PREV DISCUSSION... /ISSUED 351 AM CDT SUN JUL 21 2013/

SHORT TERM...

TODAY AND TONIGHT...FORECAST CONFIDENCE LOW TO MEDIUM.

ISOLATED ELEVATED THUNDERSTORMS OVER WESTERN AND NORTHERN PORTIONS
OF FORECAST AREA ON LEADING EDGE OF 850 MB WARM AIR ADVECTION. SOME
MODELS WERE TRYING TO BRING LINEAR MCS...CURRENTLY MOVING INTO
WESTERN IOWA...INTO THE AREA LATER THIS MORNING. DOES NOT LOOK LIKE
IT WILL HOLD TOGETHER WITH CLOUD TOPS COOLING ON LATEST IR LOOPS
BUT CLOUD DEBRIS WILL AFFECT TEMPERATURES AND INSTABILITY. LIFT
DIMINISHING WITH ASSOCIATED SHORT WAVE WEAKENING AS IT MOVES INTO
REGION THIS AFTERNOON. STILL HAVE AN OVERALL UNSTABLE AIR MASS IN
PLACE THOUGH MODELS HAVING TROUBLE WITH AMOUNTS AND PLACEMENT OF QPF
MAXIMA WITH OVERALL WEAK FORCING MECHANISMS SO WILL HAVE CHANCE POPS
..HIGHEST IN THE WEST...UNTIL TRENDS FOR TIMING AND COVERAGE ARE
REVEALED.

WILL TREND POPS OUT FROM WEST TO EAST TONIGHT...THOUGH LATEST 06Z
NAM INDICATES ALL PCPN WILL END AROUND 00Z AS FORCING WITH SHORT
WAVE PASSES SOUTH OF AREA AND WEAK THERMAL FORCING TOT HE NORTH PER
LAYER Q-VECTOR CONVERGENCE FORECASTS.

MONDAY AND MONDAY NIGHT...FORECAST CONFIDENCE MEDIUM.

ANY SUNDAY NIGHT PRECIP SHOULD BE GONE BY MONDAY MORNING...BUT
MODELS INSIST ON HANGING UP A FEW THUNDERSTORMS NEAR THE LAKESHORE
IN SOUTHEAST WI...SO KEPT SMALL POPS THERE THROUGH 15Z. THE MAJORITY
OF THE DAY SHOULD BE DRY WITH SOME SUNSHINE. 925MB TEMPS EXPECTED TO
INCREASE TO 23-24C AHEAD OF AN APPROACHING SHORTWAVE TROUGH.
THEREFORE...HIGHS MONDAY SHOULD BE IN THE MID/UPPER 80S WITH A
SOUTHWEST WIND. DEWPOINT TEMPS WILL BE IN THE MID 60S...SO IT WILL
FEEL A LITTLE STICKY.

THE SHORTWAVE TROUGH WILL MOVE ACROSS ONTARIO MONDAY NIGHT AND THE
ASSOCIATED SURFACE LOW PRESSURE TROUGH/COLD FRONT WILL MARCH
SOUTHEAST ACROSS WISCONSIN AND CLEAR THE STATE BY LATE TUE MORNING.
MODEL SOUNDINGS SHOW MODERATE CAPE AND SHEAR IN THE VICINITY OF THE
FRONT TO WARRANT THUNDERSTORMS. DEEP FORCING AND DEEP MOISTURE WILL
BE THE FACTORS IN QUESTION FOR THUNDERSTORM COVERAGE ALONG THIS
FRONT. THE BEST CHANCE FOR STORMS APPEARS TO BE TOWARD EAST CENTRAL
WI TUE NIGHT...THUS HAVE LIKELY POPS CONFINED TO THE NORTH HALF OF
THE MKX FORECAST AREA MAINLY AFTER MIDNIGHT.

EXPECTING THE FRONTAL PRECIP TO GRADUALLY WEAKEN AS IT REACHES
SOUTHEAST WI TUE MORNING. TAPERED OFF POPS ACCORDINGLY. IT WILL
ULTIMATELY DEPEND ON THE TIMING OF WEAK SHORTWAVES IN THE 500MB FLOW
COINCIDING WITH THE SURFACE FRONT TO DETERMINE STORM COVERAGE.

TUESDAY...FORECAST CONFIDENCE MEDIUM.

THE TIMING OF THE FRONT MOVING THROUGH SOUTHEAST WI HAS BEEN SLOWING
DOWN IN THE LATEST MODEL RUNS. THEREFORE...EXPANDED THE CHANCE POPS
BACK INTO SOUTH CENTRAL WI TUE MORNING. DRY WEATHER IS EXPECTED
BEHIND THE FRONT BY TUE AFTERNOON AND THERE SHOULD BE SOME SUNSHINE
AS WELL.

LONG TERM...

WEDNESDAY AND THURSDAY...FORECAST CONFIDENCE HIGH.

SURFACE HIGH PRESSURE WILL SETTLE INTO THE GREAT LAKES REGION WITH
WEAK MID AND UPPER LEVEL RIDGING MOVING INTO THE CENTER OF THE
COUNTRY. TEMPS WILL BE A LITTLE BELOW NORMAL...WITH HIGHS EXPECTED
IN THE UPPER 70S.

THUNDERSTORM CHANCES ARE BACK IN THE FORECAST FOR THU AFTERNOON AND
NIGHT...BUT THESE SEEM MINIMAL GIVEN THE DRY AIR IN PLACE OVER
SOUTHERN WI AT THIS TIME AND THE VERY WEAK FORCING ASSOCIATED WITH
THE MODEL QPF.

FRIDAY THROUGH SUNDAY...FORECAST CONFIDENCE MEDIUM.

IT IS UNCLEAR WHEN EXACTLY THE NEXT CHANCE FOR THUNDERSTORMS WILL
ARRIVE IN SOUTHERN WI. A 500MB UPPER LOW WILL BE DROPPING DOWN
THROUGH THE GREAT LAKES REGION SOMETIME OVER THE WEEKEND AND WILL
PRODUCE A CHANCE FOR THUNDERSTORMS FOR A SHORT PERIOD OF TIME WITH
THE VORTICITY ADVECTION AND 850MB BAROCLINIC ZONE AHEAD OF IT. BUT
THERE ARE DIFFERENCES IN TIMING...THUS SMALL CHANCE POPS EACH DAY
FOR NEXT WEEKEND. IT DOES NOT LOOK LIKE A RAINY WEEKEND AND THE
CHANCE WE HAVE FOR ANY SUBSTANTIAL PRECIP IS NOT VERY GOOD.

AVIATION/12Z TAFS/...VFR CONDITIONS EXPECTED THROUGH THE FORECAST
PERIOD. WILL LOOK AT LATEST TRENDS PRIOR TO ISSUANCE BUT WILL LIKELY
KEEP THUNDERSTORM CHANCES LIMITED TO KMSN FOR NOW. LIGHT EAST WINDS
TO SHIFT SOUTHEAST...AND EVENTUALLY SOUTH BY END OF FORECAST
PERIOD.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

TODAY/TONIGHT AND AVIATION/MARINE...REM
MONDAY THROUGH SATURDAY...MRC
Hazardous weather outlook, Jul 21, 3:43 AM CST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
443 AM CDT SUN JUL 21 2013

WIZ046-047-051-052-056>060-062>072-220945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
443 AM CDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR ISOLATED THUNDERSTORMS...MAINLY NORTH OF I-94 THIS MORNING. THERE
IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF SOUTHERN WISCONSIN THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EARLY MONDAY...AND
A BETTER CHANCE MONDAY AFTERNOON THROUGH MONDAY NIGHT AS A WEAK LOW
PRESSURE AREA AFFECTS THE REGION EARLY MONDAY...FOLLOWED BY A
TRAILING COLD FRONT FOR MONDAY NIGHT. THE CHANCE FOR
THUNDERSTORMS RETURNS THURSDAY NIGHT INTO THE WEEKEND AS A WEAK
COLD FRONT MAY STALL IN THE VICINITY OF SOUTHERN WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED BUT WILL CLOSELY
MONITOR FOR MONDAY NIGHT.

LMZ643>646-220945-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
443 AM CDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EARLY MONDAY...AND
A BETTER CHANCE MONDAY AFTERNOON THROUGH MONDAY NIGHT AS A WEAK LOW
PRESSURE AREA AFFECTS THE REGION EARLY MONDAY...FOLLOWED BY A
TRAILING COLD FRONT FOR MONDAY NIGHT.

THE CHANCE FOR THUNDERSTORMS RETURNS THURSDAY NIGHT INTO THE
WEEKEND AS A WEAK COLD FRONT MAY STALL IN THE VICINITY OF SOUTHERN
WISCONSIN.

REM
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jul 21, 1:34 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
234 PM CDT SUN JUL 21 2013

WIZ063-212030-
DANE-
234 PM CDT SUN JUL 21 2013

...STRONG THUNDERSTORMS MOVING INTO SOUTH CENTRAL DANE COUNTY...

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF
FITCHBURG TO 9 MILES SOUTH OF OREGON...MOVING NORTHEAST AT 15 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  OREGON BY 255 PM CDT...
  FITCHBURG BY 305 PM CDT...
  STOUGHTON BY 315 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MGG
Special weather statement, Jul 21, 2:02 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
302 PM CDT SUN JUL 21 2013

WIZ056-212100-
SAUK-
302 PM CDT SUN JUL 21 2013

...STRONG THUNDERSTORMS OVER SAUK COUNTY...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS OVER SAUK COUNTY.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS OVER THE NEXT HOUR. THUNDERSTORMS WILL CONTINUE THROUGH THE
AFTERNOON.

* THE THUNDERSTORM WILL BE NEAR...
  LONE ROCK AIRPORT BY 310 PM CDT...
  SPRING GREEN BY 330 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MGG

The radar

The Milwaukee radar (KMKX), 71 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Dane

When
July 21, 2:30 PM CST
Where
Dane County, 60.98 mi WNW of Caldwell
Measured
52 kt (60 mph) estimated gust
Property damage
$23,000
Reported by
911 Call Center
Coordinates
43.233, -89.344

The Dane County 911 call Center reported a roof was blown off a home 1 mile south of De Forest with debris from the roof damaging other homes by a possible gustnado as two outflow boundaries collided over the area. Wind gusts were estimated at 60 mph (52 knots).

Lightning, Waukesha

When
July 21, 2:30 PM CST
Where
Waukesha County, 1.02 mi WSW of Eagle
Injuries
1 direct, 1 indirect
Reported by
Newspaper
Coordinates
42.877, -88.490

Lightning struck the ground near a group of horse riders in the Kettle Moraine Forest near Eagle. The lightning traveled through the wet ground and passed through two of the horses and one of the riders. The second rider was injured when thrown from her horse after it was struck.

Hail, Waukesha

When
July 21, 3:20 PM CST
Where
Waukesha County, Eagle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.880, -88.470

A trained spotter reported hail up to 3/4 of an inch in diameter in the Village of Eagle.

Thunderstorm Wind, Walworth

When
July 21, 3:30 PM CST
Where
Walworth County, East Troy
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
911 Call Center
Coordinates
42.780, -88.400

The Walworth County 911 Call Center received reports of trees and power lines downed by thunderstorm wind gusts estimated at 60 mph (52 knots) in East Troy.

Thunderstorm Wind, Walworth

When
July 21, 3:40 PM CST
Where
Walworth County, Whitewater to 1 mi E of Whitewater
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.830, -88.730

A trained spotter reported trees downed and roof damage caused by thunderstorm wind gusts estimated at 60 mph (52 knots) along a path from Whitewater to 1 mile east of Whitewater.

Hail, Walworth

When
July 21, 3:40 PM CST
Where
Walworth County, 14.11 mi WSW of Eagle
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.834, -88.741

Law enforcement officials reported hail up to 1 inch in diameter in Whitewater.

Thunderstorm Wind, Walworth

When
July 21, 4:05 PM CST
Where
Walworth County, La Grange
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
42.800, -88.600

Law enforcement officials reported trees and power lines downed by thunderstorm wind gusts estimated at 60 mph (52 knots) in in the town of La Grange.

Thunderstorm Wind, Racine

When
July 21, 4:15 PM CST to 4:32 PM CST
Where
Racine County, 1 mi WNW of Waterford to 1 mi WNW of Union Grove
Measured
50 kt (58 mph) estimated gust
Crop damage
$14,000
Reported by
NWS Employee
Coordinates
42.776, -88.238

An NWS employee reported corn flattened in several fields along a path from 1 mile west-northwest of Waterford to 1 mile west-northwest of Union Grove by thunderstorm wind gusts estimated at 58 mph (50 knots).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470936, 470939, 470937, 470932, 470933, 470938, 470934, 470935.